On the universal coverings of algebraic surfaces

L. Katzarkov, M. Ramachandran

Research output: Contribution to journalArticlepeer-review

12 Scopus citations


In this paper we use some recent developments in Nonabelian Hodge theory to study the existence of holomorphic functions on the universal coverings of algebraic surfaces. In particular we prove that if the fundamental group of an algebraic surface is reductive then its universal covering is holomorphically convex. This is a partial verification of the Shafarevich conjecture claiming that the universal covering of a smooth projective variety is holomorphically convex.

Original languageEnglish (US)
Pages (from-to)525-535
Number of pages11
JournalAnnales Scientifiques de l'Ecole Normale Superieure
Issue number4
StatePublished - 1998
Externally publishedYes

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'On the universal coverings of algebraic surfaces'. Together they form a unique fingerprint.

Cite this